Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX

May 29, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 29, 2016, 5:20 PM CDT for Brewster County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2016, 5:20 PM CDT (22:20 UTC)
Expired
May 29, 2016, 6:15 PM CDT
In force
55 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WUUS54 KMAF 292220
SVRMAF
TXC043-292315-
/O.NEW.KMAF.SV.W.0112.160529T2220Z-160529T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 615 PM CDT

* AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  CHISOS BASIN...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PANTHER JUNCTION...BIG BEND NATIONAL PARK...
  CHISOS BASIN... BOQUILLAS CANYON AND STUDY BUTTE-TERLINGUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 2903 10331 2902 10334 2904 10333 2902 10336
      2904 10343 2916 10355 2918 10370 2955 10324
      2949 10293 2936 10285 2935 10288 2926 10291
      2922 10287 2918 10295 2918 10299 2910 10303
      2909 10307 2898 10318 2899 10327 2898 10328
TIME...MOT...LOC 2219Z 199DEG 20KT 2910 10324 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
672 
WWUS54 KMAF 292246
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT SUN MAY 29 2016

TXC043-292315-
/O.CON.KMAF.SV.W.0112.000000T0000Z-160529T2315Z/
BREWSTER TX-
546 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

AT 543 PM CDT...A SEVERE THUNDERSTORM WAS 4 MILES SOUTH OF PANTHER
JUNCTION. MOVING NORTHEAST AT 20 MPH. A SECOND SEVERE THUNDERSTORM
WAS LOCATED 11 MILES SOUTHEAST OF CASTOLON...OR 14 MILES SOUTH OF
CHISOS BASIN...MOVING NORTHEAST AT 20 MPH. 

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE... PANTHER JUNCTION...BIG BEND NATIONAL
PARK...CHISOS BASIN...BOQUILLAS CANYON AND STUDY BUTTE-TERLINGUA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 2903 10331 2902 10334 2904 10333 2902 10336
      2904 10343 2916 10355 2918 10370 2955 10324
      2949 10293 2936 10285 2935 10288 2926 10291
      2922 10287 2918 10295 2918 10299 2910 10303
      2909 10307 2898 10318 2899 10327 2898 10328
TIME...MOT...LOC 2243Z 213DEG 17KT 2907 10334 

HAIL...1.25IN
WIND...70MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:20 PM CDT, 3 hours earlier.

Area forecast discussion, May 29, 2:20 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
220 PM CDT SUN MAY 29 2016

.DISCUSSION...
Broken to overcast skies have kept convection at bay so far, but
satellite and radar are showing developing showers in the
Guadalupe and Davis Mountains where clouds are more scattered,
beginning a round of thunderstorms across much of the area.
Dewpoints in the low to mid 60s will produce CAPE values in excess
of 4000 J/kg and combined with 0-6km shear of 35-50kts will ensure
some storms will be severe. The HRRR and local WRF indicate the
storm type will begin as discrete supercells possibly forming a
multicell line somewhere in the Permian Basin before pushing east
overnight. Large hail and even isolated tornadoes will be
possible so this situation will need to be closely monitored over
the next several hours especially given this is a holiday weekend.

Conditions set up much the same tomorrow with abundant low level
moisture and afternoon heating leading to a great deal of
instability. The one thing lacking will be an upper trigger so
convection tomorrow may not be quite as widespread as expected
today, though the severe threat will certainly exist. Storms are
expected to move fast enough that the flash flood threat will be
isolated to a few cells exhibiting deviant motion; however, a
linear complex today could produce enough rainfall to increase a
more widespread flash flood threat Wednesday.

Southwest upper flow will continue through Thursday thanks to a
very slow moving low currently over southern California. This will
continue the thunderstorm threat into Tuesday before a cold front
arrives Wednesday providing a more stable boundary layer and a
transition to weaker convection. The low will move east of the
area Thursday night and northerly flow will end rain chances for
the end of the week and into the weekend.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  85  64  86 /  60  50  40  40
Carlsbad                       63  93  63  94 /  20  20  20  10
Dryden                         69  88  68  89 /  50  40  40  30
Fort Stockton                  67  90  67  91 /  40  40  30  30
Guadalupe Pass                 62  84  63  86 /  10  20  20  10
Hobbs                          61  89  61  88 /  30  40  20  20
Marfa                          56  85  55  85 /  20  30  30  20
Midland Intl Airport           66  89  67  90 /  50  50  30  30
Odessa                         67  89  67  90 /  50  50  30  30
Wink                           67  93  66  94 /  30  40  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

29/10
Hazardous weather outlook, May 29, 3:18 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN MAY 29 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
318 PM CDT SUN MAY 29 2016 /218 PM MDT SUN MAY 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT FOR MUCH OF THE AREA.
THE BEST CHANCE OF STORMS WILL BE ACROSS THE PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THERE
WILL ALSO BE AN ISOLATED TORNADO THREAT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH WEDNESDAY.
SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 70 PERCENT CHANCE OF SPOTTER ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 29, 3:59 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM MDT SUN MAY 29 2016

NMZ028-292145-
EDDY COUNTY PLAINS NM-
259 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
345 PM MDT...

AT 258 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF ARTESIA MUNICIPAL AIRPORT...OR 16 MILES SOUTHWEST
OF ARTESIA...MOVING EAST AT 10 MPH. THIS STORM HAS PRODUCED MARBLE
SIZED HAIL NEAR HOPE.

HAIL UP TO DIME SIZE AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...ARTESIA MUNICIPAL AIRPORT...ATOKA...SEVEN RIVERS...HOPE AND
SEVEN RIVERS AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3265 10481 3287 10480 3287 10437 3249 10443
TIME...MOT...LOC 2058Z 288DEG 10KT 3274 10468

05
Special weather statement, May 29, 4:26 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT SUN MAY 29 2016

TXZ058-292215-
REEVES COUNTY AND UPPER TRANS PECOS TX-
426 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
515 PM CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF TOYAH...OR 30 MILES SOUTHWEST OF MENTONE...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL REEVES
COUNTY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 24 AND 28.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 3134 10408 3153 10406 3164 10369 3132 10369
TIME...MOT...LOC 2125Z 270DEG 14KT 3146 10403

AHASIC
Special weather statement, May 29, 4:29 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 PM MDT SUN MAY 29 2016

NMZ028-292215-
EDDY COUNTY PLAINS NM-
329 PM MDT SUN MAY 29 2016

...SPECIAL WEATHER STATEMENT...

AT 329 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COTTONWOOD...OR 8 MILES NORTHEAST OF ARTESIA...MOVING EAST AT 15 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3296 10412 3279 10413 3288 10440 3297 10441
TIME...MOT...LOC 2129Z 269DEG 11KT 3295 10433

05
Special weather statement, May 29, 4:34 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SUN MAY 29 2016

TXZ081-292215-
BIG BEND AREA TX-
434 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BREWSTER COUNTY
UNTIL 515 PM CDT...

AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAJITAS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STUDY BUTTE-TERLINGUA...STUDY BUTTE...TERLINGUA...BIG BEND NATIONAL PARK
AND BARTON WARNOCK ENVIRONMENTAL EDUCATIONAL CENTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 2920 10374 2927 10377 2945 10349 2922 10336
      2919 10373
TIME...MOT...LOC 2134Z 247DEG 12KT 2926 10368

AHASIC
Special weather statement, May 29, 4:43 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM MDT SUN MAY 29 2016

NMZ028-292230-
EDDY COUNTY PLAINS NM-
343 PM MDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDDY COUNTY UNTIL
430 PM MDT...

AT 343 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ATOKA...OR 7 MILES SOUTH OF ARTESIA...MOVING EAST AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARTESIA...LAKEWOOD...ATOKA AND DAYTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHEASTERN NEW MEXICO.

LAT...LON 3261 10461 3283 10461 3287 10412 3260 10413
TIME...MOT...LOC 2143Z 270DEG 14KT 3275 10446

05
Special weather statement, May 29, 5:00 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 PM CDT SUN MAY 29 2016

TXZ081-292230-
BIG BEND AREA TX-
500 PM CDT SUN MAY 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 530 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CHISOS BASIN...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG BEND NATIONAL PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN TEXAS.

LAT...LON 2903 10331 2903 10333 2904 10333 2904 10334
      2903 10335 2905 10342 2927 10334 2922 10311
      2901 10326
TIME...MOT...LOC 2200Z 205DEG 27KT 2909 10331

AHASIC

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:37 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson38 min
May 28, 8:16 PM CDTSevere Thunderstorm WarningMAFMartin59 min
May 28, 8:18 PM CDTSevere Thunderstorm WarningMAFBorden42 min
May 28, 8:50 PM CDTAreal Flood AdvisoryMAFBorden115 min
May 28, 8:51 PM CDTAreal Flood AdvisoryMAFMartin114 min
May 28, 9:01 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry44 min
May 28, 9:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin60 min
May 28, 9:40 PM CDTFlash Flood WarningMAFMartin3 hr
May 28, 10:12 PM CDTSevere Thunderstorm WarningMAFScurry63 min
May 28, 10:16 PM CDTSevere Thunderstorm WarningMAFMartin, Midland59 min
May 28, 10:39 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry66 min
May 28, 10:40 PM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 28, 10:53 PM CDTFlash Flood WarningMAFScurry3 hr
May 28, 11:54 PM CDTSpecial Weather StatementMAFMitchell36 min
May 29, 3:50 PM CDTSpecial Weather StatementMAFLoving40 min
May 29, 3:59 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves61 min
May 29, 4:26 PM CDTSpecial Weather StatementMAFReeves49 min
May 29, 4:34 PM CDTSpecial Weather StatementMAF41 min
May 29, 5:00 PM CDTSpecial Weather StatementMAF30 min
May 29, 5:04 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves22 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.